Transfusion Medicine Case Studies



CASE 4: Complications Encountered


Clinical History:

A two-day old term infant was transferred from a local hospital to newborn intenstive care unit (NBICU) in respiratory distress. On arrival, the neonate is noted to have ecchymoses over the trunk and legs on examination. Coagulation studies include prothrombin time (PT) and partial thromboplastin time (PTT), each >100 seconds, platelet count 170,000/microliter, and fibrinogen 0 mg/dL (not a direct measurement, but an extrapolation). D-dimer levels are not elevated.

Questions:

  1. What additional coagulation test should be ordered immediately?

  2. Testing with correction results in both PT and PTT remaining at >100 seconds. These results are consistent with the presence of a clotting inhibitor such as heparin, either in a line or the child, but fibrinogen levels should still be measurable.

Further History:

A pathologist is contacted for help in interpreting the results above. Unfamiliar with the reagents used to obtain the current values, he requests a new sample and has the same tests run again. Results now include: PT and PTT each >150 seconds, platelet count 134,000/microliter, fibrinogen 202 mg/dL, and D-dimer not elevated.

  1. Can you explain the difference in fibrinogen levels between the labs?

  2. The first lab has fibrinogen levels extrapolated from the PT curve. The second lab uses a direct determination of fibrinogen, and heparin only mildly affects the assay.

Further History:

The pathologist is now convinced the infant had been given too much heparin. The nursing staff in the NBICU are surprised when given this information, stating "this child has not even been in the same room with a vial of heparin."

  1. What additional test can be run to convince the staff of the problem?

  2. A heparin assay is ordered, with result of 4.8 U/mL, compared with therapeutic values of 0.2 - 0.4 U/mL.

  3. Fresh frozen plasma (FFP) was ordered for the infant. Will FFP help?

  4. FFP will not correct the infant's coagulopathy since the infused plasma will only continue to be contaminated with circulating heparin in the baby's circulation.

  5. What should be given to reverse a heparin overdose?

  6. Protamine sulfate is needed to reverse the heparin effect.